Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 56, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 16, 2017, 4:52 PM CDT for Jewell County, Osborne County, Smith County, Kansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 4:52 PM CDT (21:52 UTC)
- Expired
- May 16, 2017, 5:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Jewell County, KS, Osborne County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 81 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 5:03 PM CDT | HAIL 1 | Portis, KS | PENNY UP TO QUARTER SIZE. |
| May 16, 5:29 PM CDT | HAIL 0.5 | 4 Ssw Burr Oak, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -432 J/kg
- Mixed-layer LCL
- 2110 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
759
WUUS53 KGID 162152
SVRGID
KSC089-141-183-162230-
/O.NEW.KGID.SV.W.0056.170516T2152Z-170516T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
452 PM CDT TUE MAY 16 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Southwestern Jewell County in north central Kansas...
Southeastern Smith County in north central Kansas...
Northern Osborne County in north central Kansas...
* Until 530 PM CDT
* At 451 PM CDT, a severe thunderstorm was located over Portis, or 32
miles west of Beloit, moving north at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Smith Center, Osborne, Downs, Lebanon, Gaylord, Portis, Esbon,
Harlan and Bellaire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3949 9898 3989 9882 3981 9825 3943 9862
TIME...MOT...LOC 2151Z 198DEG 19KT 3953 9870
HAIL...1.75IN
WIND...60MPH
$$
Heinlein1 follow-up statement
531
WWUS53 KGID 162223 RRA
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
523 PM CDT TUE MAY 16 2017
KSC089-141-183-162233-
/O.EXP.KGID.SV.W.0056.000000T0000Z-170516T2230Z/
Jewell KS-Smith KS-Osborne KS-
523 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEWELL...
SOUTHEASTERN SMITH AND NORTHERN OSBORNE COUNTIES WILL EXPIRE AT 530
PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until midnight CDT for
north central Kansas.
LAT...LON 3949 9898 3989 9882 3981 9825 3943 9862
TIME...MOT...LOC 2223Z 198DEG 19KT 3968 9864
$$
HeinleinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 4:08 PM CDT, 44 minutes earlier.
Area forecast discussion, May 16, 4:08 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Hastings NE 408 PM CDT Tue May 16 2017 .SHORT TERM...(This evening through Wednesday) Issued at 339 PM CDT Tue May 16 2017 The ingredients are in place for an active evening and potentially overnight period across the local area today with multiple rounds of convection possible. With clear skies this morning and through the early afternoon hours...instability was able to build and the CIN has mostly eroded over the past couple of hours...which means only weak forcing will likely be needed to get some explosive convection initiated this evening...and with a surface trough tracking across the western fringes of the local area this afternoon and an upper level disturbance emerging out of the southwest overnight...forcing should be no problem. In addition...with good shear and instability values already present in the atmosphere... expect the potential for organized convection with a few supercells across the local area...capable of producing large hail and strong thunderstorm wind gusts. Can also not rule out an isolated tornado or two through the early evening hours as 0-6 KM shear values upwards of 50KTs are forecast through around 06Z. After the initial round of convection propagates northeastward across the local area this evening...expect an additional round of thunderstorms to potentially roll in from the west as convection across the high plains gets enhanced by the approaching shortwave out of the southwest. This should keep the radar active through the early morning hours Wednesday...although the greatest potential for significant severe thunderstorms appears to be over the remainder of the afternoon hours through this evening. As the surface and upper level low track across the heart of the local area tomorrow...expect a mostly cloudy day with additional chances for some showers and thunderstorms...although the severe potential looks fairly low at this time. .LONG TERM...(Wednesday night through Tuesday) Issued at 339 PM CDT Tue May 16 2017 Expect multiple chances for showers and thunderstorms across the local area through the extended periods as an upper level low meanders across the intermountain west sending multiple impulses across the local area from time to time. With relatively cooler air in place across the region...expect instability and severe thunderstorm chances to be somewhat limited with temperatures hovering near to just below seasonal norms each day. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday) Issued at 1230 PM CDT Tue May 16 2017 Plenty of uncertainty in the afternoon TAFs today. Expect showers and thunderstorms to develop over the next couple of hours ahead of an upper level wave across northeastern New Mexico. As these storms propagate northeastward...expect mid level clouds to increase with SHRA's and TSRA's overspreading much of the local area by around 17/00Z. Winds ahead of this wave will generally be out of the southwest...with multiple rounds of thunderstorms then becoming possible during the evening and overnight hours. For the time being...kept prevailing VFR conditions with a CB and a mention of a VCTS through much of the time period...with chances tapering off during the morning hours Wednesday. That said...expect MVFR or lower CIGS/VSBYS...along with very gusty winds...with any TSRAs that impact either terminal. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Rossi
Hazardous weather outlook, May 16, 3:22 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 322 PM CDT Tue May 16 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 172030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 322 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms are possible across the entire forecast area this afternoon through tonight. At this time, the best chances look to come after 6 PM, with the primary hazards being hail up to 2 inches in diameter and wind gusts near 70 MPH. In addition... localized heavy rain and flooding, as well as an isolated tornado, cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances linger across the outlook area through Wednesday, then intermittent thunderstorms are possible Thursday through Friday night. Severe thunderstorms are not expected at this time. Another chance for thunderstorms returns next Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
In the hours before
Special weather statement, May 16, 3:57 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Hastings NE
357 PM CDT TUE MAY 16 2017
KSZ007-NEZ085-086-162130-
Jewell KS-Nuckolls NE-Webster NE-
357 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEWELL...SOUTHEASTERN
WEBSTER AND SOUTHWESTERN NUCKOLLS COUNTIES UNTIL 430 PM CDT...
At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burr Oak, or 29 miles northwest of Beloit, moving northeast at 40
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Superior, Mankato, Burr Oak, Hardy, Esbon, Webber, Bostwick and
Lovewell State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3973 9844 3986 9850 4007 9846 4002 9792
3980 9807
TIME...MOT...LOC 2057Z 229DEG 35KT 3985 9837
FaySpecial weather statement, May 16, 4:14 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Hastings NE
414 PM CDT TUE MAY 16 2017
KSZ007-162200-
Jewell KS-
414 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEWELL COUNTY UNTIL 500
PM CDT...
At 414 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ionia, or 20 miles northwest of Beloit, moving northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mankato, Jewell, Burr Oak, Formoso, Ionia, Lovewell State Park and
Montrose.
LAT...LON 3984 9793 3974 9795 3958 9831 3969 9850
3988 9837 3992 9793
TIME...MOT...LOC 2114Z 214DEG 38KT 3970 9835
HeinleinSpecial weather statement, May 16, 4:18 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Hastings NE 418 PM CDT TUE MAY 16 2017 NEZ076-077-162145- Clay NE-Fillmore NE- 418 PM CDT TUE MAY 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY AND WESTERN FILLMORE COUNTIES UNTIL 445 PM CDT... At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near Edgar, or 28 miles southeast of Hastings, moving northeast at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Geneva, Sutton, Edgar, Shickley, Grafton, Ong and Saronville. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4035 9765 4035 9811 4064 9793 4062 9756 TIME...MOT...LOC 2117Z 222DEG 37KT 4038 9791 Fay
Special weather statement, May 16, 4:37 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
437 PM CDT TUE MAY 16 2017
KSZ017-018-162215-
Rooks KS-Osborne KS-
437 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR ROOKS AND WESTERN OSBORNE
COUNTIES UNTIL 515 PM CDT...
At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Palco, or 14 miles northeast of Ogallah, moving
northeast at 40 mph, plus another storm heading north into the
Codell and Natoma area.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. These storms may quickly increase in intensity.
Locations impacted include...
Plainville, Osborne, Stockton, Natoma, Palco, Woodston, Damar, Alton,
Zurich, Codell and Webster State Park.
LAT...LON 3913 9961 3949 9960 3957 9958 3945 9863
3913 9888
TIME...MOT...LOC 2136Z 202DEG 34KT 3915 9956
HeinleinLocal storm report, May 16, 4:40 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
440 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL EDGAR 40.37N 97.97W
05/16/2017 E0.50 INCH CLAY NE BROADCAST MEDIA
PEA TO DIME SIZE HAIL. TIME EST FM RADAR.
&&
KELLEYThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:30 PM CDT | Special Weather Statement | GID | Phillips | 45 min |
| May 15, 7:54 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 22 min |
| May 15, 9:09 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 51 min |
| May 15, 9:23 PM CDT | Special Weather Statement | GID | Phillips | 52 min |
| May 15, 9:57 PM CDT | Special Weather Statement | GID | Smith | 48 min |
| May 16, 2:21 AM CDT | Special Weather Statement | GID | Mitchell | 39 min |
| May 16, 3:38 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 37 min |
| May 16, 3:57 PM CDT | Special Weather Statement | GID | Jewell | 33 min |
| May 16, 4:11 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 33 min |
| May 16, 4:14 PM CDT | Special Weather Statement | GID | Jewell | 46 min |
| May 16, 4:37 PM CDT | Special Weather Statement | GID | Osborne, Rooks | 38 min |
| May 16, 4:43 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 47 min |
| May 16, 5:10 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 50 min |
| May 16, 5:28 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 47 min |
| May 16, 5:35 PM CDT | Special Weather Statement | GID | Phillips, Smith | 40 min |
| May 16, 5:50 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 40 min |
| May 16, 5:54 PM CDT | Severe Thunderstorm Warning | GID | Smith | 51 min |
| May 16, 5:58 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 47 min |
| May 16, 6:58 PM CDT | Special Weather Statement | GID | Mitchell | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.